Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 154, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2017, 10:47 PM CDT for Monroe County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2017, 10:47 PM CDT (03:47 UTC)
- Expired
- Jul 9, 2017, 11:30 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Monroe County, WI
The radar
The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:57 PM CDT | HAIL 0.88 | Cataract, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
The text
As transmitted.
481
WUUS53 KARX 100347
SVRARX
WIC081-100430-
/O.NEW.KARX.SV.W.0154.170710T0347Z-170710T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1047 PM CDT SUN JUL 9 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Monroe County in west central Wisconsin...
* Until 1130 PM CDT
* At 1046 PM CDT, a severe thunderstorm was located near Cataract, or
12 miles northwest of Sparta, moving east at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Cataract around 1105 PM CDT.
Other locations impacted by this severe thunderstorm include Four
Corners, County Roads I And I I, Highways 27 And 71 and The Cataract
Lookout Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
4411 9097 4414 9096 4415 9094 4415 9092
4416 9091 4416 9074
TIME...MOT...LOC 0346Z 276DEG 11KT 4410 9090
HAIL...1.50IN
WIND...<50MPH
$$
CA2 follow-up statements
805
WWUS53 KARX 100400
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1100 PM CDT SUN JUL 9 2017
WIC081-100430-
/O.CON.KARX.SV.W.0154.000000T0000Z-170710T0430Z/
Monroe WI-
1100 PM CDT SUN JUL 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN MONROE COUNTY...
At 1059 PM CDT, a severe thunderstorm was located over Cataract, or
10 miles north of Sparta, moving east at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
northwestern Monroe County, including the following locations: Four
Corners, County Roads I And I I, Highways 27 And 71 and The Cataract
Lookout Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
4411 9097 4414 9096 4415 9094 4415 9092
4416 9091 4416 9074
TIME...MOT...LOC 0359Z 277DEG 22KT 4409 9078
HAIL...1.50IN
WIND...<50MPH
$$
CA459
WWUS53 KARX 100421
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1121 PM CDT SUN JUL 9 2017
WIC081-100430-
/O.EXP.KARX.SV.W.0154.000000T0000Z-170710T0430Z/
Monroe WI-
1121 PM CDT SUN JUL 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and heavy rain are still
possible with additional thunderstorms moving through the area.
LAT...LON 4402 9074 4402 9091 4407 9091 4407 9097
4411 9097 4414 9096 4415 9094 4415 9092
4416 9091 4416 9074
TIME...MOT...LOC 0420Z 276DEG 11KT 4408 9070
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:31 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 9, 6:31 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 631 PM CDT Sun Jul 9 2017 .SHORT TERM...(This evening through Tuesday night) Issued at 146 PM CDT Sun Jul 9 2017 Two time frames of concern in the short term. The first is tonight with the second coming Tuesday night. As noted earlier, confidence has increased concerning the severe weather threat tonight. Water vapor satellite shows a short wave trough dropping south/southeast out of Manitoba into the Upper Midwest. This wave will continue to move south/southeast and through the upper Mississippi River Valley tonight. As the wave moves across, it should produce moderate pv advection in the 500-300 mb layer. In the low levels, a warm front is in place from west central Minnesota into the southeast part of the state. As the short wave trough approaches the warm front, the increasing low level moisture transport will become strong and be focused right on the front. The isentropic up glide in the strong low level warm air advection is expected to be in excess of 10 ubar/s on the 310K surface. All this will be more than enough forcing for convection to initiate over central Minnesota late this afternoon. This activity should then upscale into a forward propagating MCS and drop southeast along the gradient of 1500-2500 J/Kg ML CAPE. Precipitable waters should approach 2 inches ahead of the MCS leading to locally heavy rains. Given the forward speed of the system, the rain should not last long enough to be much of a flooding concern outside of urban areas. Of more concern with this system is the potential for damaging winds. Lapse rates of 7 to 8 C/km are expected to be in place up through the mid levels of the atmosphere as the MCS moves in. With 35 to 40 knots of 0-3 km shear and the shear vectors nearly parallel to the expected storm movement, the potential exists for this system to produce a swath of damaging winds as it tracks through the area. The SPC day 1 outlook has been upgraded to enhanced for this possibility. The next time frame of concern then will be Tuesday night. Another short wave trough crossing southern Canada early in the week will again drop southeast across the Upper Midwest into the Great Lakes. This wave looks to produce weak to moderate pv advection in the 500-300 mb layer across Minnesota and Wisconsin Tuesday night. The low level moisture transport should become strong ahead of the wave. Some differences between the 09.12Z NAM and GFS on where this moisture transport will be focused. The NAM has this across southern Minnesota into central Wisconsin while the GFS is a bit farther north across central Minnesota into northern Minnesota. Both models indicate another round of heavy rain will be possible with this system, and if the NAM is correct, it could be over some of the same areas that get heavy rain tonight leading to a flooding threat. In addition, there will be a chance for another round of damaging winds. The shear should be on the order of 40 knots or so and looks to be mainly in the 0-3 km layer. The SPC day 3 outlook already has a slight risk across much of Minnesota into northwest Wisconsin. .LONG TERM...(Wednesday through Sunday) Issued at 146 PM CDT Sun Jul 9 2017 The bulk of this time period looks to be dry as high pressure aloft and at the surface controls the region. By next weekend, the upper level ridge is expected to amplify over the Rockies setting up a northwest flow over the Great Lakes. Both the GFS and 09.12Z ECMWF drop a short wave trough across Ontario and the Great Lakes Friday night into Saturday. This will push a cold front across the region with a chance for some showers and storms. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 631 PM CDT Sun Jul 9 2017 All eyes are focused to the north the next few hours as storms are expected to develop along a warm front over west-central Minnesota. Those storms should organize into a line and sink southeastward toward RST and LSE roughly 04-06Z, though the exact timing could slip an hour either way. Any storms could produce strong and gusty winds and brief IFR conditions. As those storms depart, the potential remains for lower stratus to develop along and behind a cold front slipping south through the area, with a round of MVFR ceilings expected for many areas from just after sunrise through early afternoon, before mixing out into the afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Lawrence
Hazardous weather outlook, Jul 9, 12:39 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1239 PM CDT Sun Jul 9 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1239 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon, mainly across Wisconsin. Severe weather is not expected. Another round of storms will occur tonight, some of which are expected to be severe. Damaging winds, heavy rain and hail are the threats. Timing for the severe storms looks to be after 9 pm, continuing into the overnight hours. The higher chances for the severe storms will be southwest of Interstate 94. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms could occur late Tuesday afternoon and Tuesday night. Damaging winds, hail and heavy rain will be the main threats. There will be periodic thunderstorm chances into next weekend. It is too early to discern any severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible for late this evening into the overnight hours. Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/JM
In the hours before
Special weather statement, Jul 9, 9:49 PM CDT, 58 minutes before
Special Weather Statement National Weather Service La Crosse WI 949 PM CDT Sun Jul 9 2017 MNZ079-086>088-094-095-WIZ032-033-100500- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Buffalo-Trempealeau- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Alma, Arcadia, and Whitehall 949 PM CDT Sun Jul 9 2017 ...Strong Storms Moving In... Strong thunderstorms will moves southeast across much of southeast Minnesota and parts of far western Wisconsin through midnight. The storms will produce very heavy rainfall, wind gusts to 30 mph, and possibly small hail. Some of the storms could become severe with a large hail and damaging wind threat. If you have outdoor plans this evening, be prepared to take shelter inside as these storms approach.
Special weather statement, Jul 9, 10:36 PM CDT, 11 minutes before
Special Weather Statement National Weather Service La Crosse WI 1036 PM CDT Sun Jul 9 2017 IAZ008-009-MNZ079-086>088-094>096-WIZ032>034-041>044-053-100500- Mitchell-Howard-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore- Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon- Including the cities of Osage, Cresco, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, and Viroqua 1036 PM CDT Sun Jul 9 2017 ...Strong Storms Moving In... Thunderstorms will continue to spread across southeast Minnesota and portions of western Wisconsin through midnight. Some of the storms will be strong producing very heavy rainfall, wind gusts to 30 mph, and hail to 1/2 inch. A few storms could become severe with a large hail and damaging wind threat. If you have outdoor plans this evening, be prepared to take shelter inside as these storms approach.
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.